Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 19, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1998, 6:07 PM MDT for Crowley County, Otero County, Colorado. It was in force for 58 min. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 6:07 PM MDT (00:07 UTC)
- Expired
- May 24, 1998, 7:05 PM MDT
- In force
- 58 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
Counties Crowley County, CO, Otero County, CO
The radar
The Pueblo radar (KPUX), 54 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:17 PM MDT | Hail 0.75 | Fowler, CO | |
| May 24, 6:35 PM MDT | Tornado F1 | La Junta, CO | A narrow tornado and 80 to 100 mph straight-line winds downed power lines... damaged several grain bins and storage silos...uprooted large trees...shattered some windows...and partially ripped off some roofs in the rural Star Valley area west of La Junta. A l |
| May 24, 6:37 PM MDT | Hail 0.75 | Rocky Ford, CO | |
| May 24, 6:41 PM MDT | Hail 0.75 | La Junta, CO | |
| May 24, 6:45 PM MDT | Thunderstorm Wind 71 | La Junta, CO | Damaging straight-line winds moved through mainly northern La Junta. Hardest hit was the Fair View Cemetery, on the northwest side of town, where about 25 large trees were damaged or uprooted. Spotty roof and sign damage occurred on the north side of La Junt |
| May 24, 6:48 PM MDT | Hail 0.75 | La Junta, CO | |
| May 24, 6:52 PM MDT | Hail 1 | La Junta Arpt, CO | |
| May 24, 6:52 PM MDT | Thunderstorm Wind 73 | La Junta Arpt, CO | Damaging winds moved through the industrial park and airport complex north of La Junta. Several windows were blown out of the municipal golf course clubhouse. A partially erected building in the complex was destroyed. The roof of a restroom facility was blo |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:00 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -91 m²/s²
- 0-3 km storm-relative helicity
- -141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted, in the capitals the NWS used until 2016.
495 WUUS1 KPUB 250008 RRA SVRPUB COC025-089-250105- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 607 PM MDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROWLEY COUNTY IN SOUTHEASTERN COLORADO OTERO COUNTY IN SOUTHEASTERN COLORADO * UNTIL 705 PM MDT * AT 604 PM MDT...RADAR SHOWED A LINE OF SEVERE STORMS 15 MILES WEST OF ORDWAY OR 25 MILES WEST OF LA JUNTA MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE HIGHWAYS 50 AND 96 BETWEEN OLNEY SPRINGS AND ORDWAY THROUGH 645 PM...AND BETWEEN FOWLER AND ROCKY FORD THROUGH 645 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS LARGE HAIL AND DAMAGING WINDS. A TORNADO WATCH IS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. JK/MM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:29 PM MDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 24, 2:29 PM MDT, 3 hours 38 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 229 PM MDT SUN MAY 24 1998 WILL KEEP THIS QUITE SHORT DUE TO TORNADO WATCH/SEVERE THUNDERSTORM ACTIVITY. WILL KEEP GOING FORECAST OF SCATTERED THUNDERSTORMS...SOME SEVERE...OVER THE EASTERN CWFA ESPECIALLY NEAR THE COLORADO/KANSAS BORDER WITH 19Z/23RD CAPES APPROACHING 2000 J/KG AND LI'S IN THE -6 TO -8 RANGE ACCORDING TO GOES 8/9 SOUNDING INFO. MINIMUM TEMPERATURES TO RUN NEAR TO SLIGHTLY BELOW THIS MORNING'S VALUES. "7"
In the hours before
Special weather statement, May 24, 3:49 PM MDT, 2 hours 18 minutes before
COZ068-070-073-242250- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 349 PM MDT SUN MAY 24 1998 ...THUNDERSTORM DEVELOPING OVER EXTREME SOUTHEAST FREMONT COUNTY... A STRONG THUNDERSTORM WAS DEVELOPING OVER EXTREME SOUTHEAST FREMONT COUNTY...ABOUT 4 MILES NORTH OF WETMORE. THIS STORM WAS MOVING TO THE NORTHEAST AT 15 MPH AND WILL CROSS HIGHWAY 50 BETWEEN PENROSE AND PUEBLO WEST BY 410 PM. THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND GUSTY WINDS UP TO 45 MPH. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, May 24, 5:11 PM MDT, 56 minutes before
COZ080-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 511 PM MDT SUN MAY 24 1998 ...THUNDERSTORM DEVELOPING OVER SOUTHEAST PROWERS COUNTY... A STRONG THUNDERSTORM WAS DEVELOPING OVER SOUTHEASTERN PROWERS COUNTY....15 MILES SOUTH OF HOLLY. THIS STORM WAS MOVING SLOWLY EAST AT 5 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, May 24, 5:11 PM MDT, 56 minutes before
COZ080-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 511 PM MDT SUN MAY 24 1998 ...THUNDERSTORM DEVELOPING OVER SOUTHEAST PROWERS COUNTY... A STRONG THUNDERSTORM WAS DEVELOPING OVER SOUTHEASTERN PROWERS COUNTY....15 MILES SOUTH OF HOLLY. THIS STORM WAS MOVING SLOWLY EAST AT 5 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Local storm report, May 24, 5:34 PM MDT, 33 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
534 PM MDT SUN MAY 24 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 18 W EADS CO 1.00 HAIL
05/24/98 KIOWA
0520 PM 18 W EADS CO 0.75 HAIL
05/24/98 KIOWASpecial weather statement, May 24, 5:40 PM MDT, 27 minutes before
COZ076-250040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 540 PM MDT SUN MAY 24 1998 ...THUNDERSTORMS DEVELOPING OVER NORTHERN CROWLEY AND SOUTHEASTERN OTERO COUNTY... ...TORNADO WATCH IS IN EFFECT UNTIL 7 PM MDT... AT 536 PM...PUEBLO RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING ACROSS NORTHERN CROWLEY AND SOUTHEASTERN OTERO COUNTY. THESE STORMS WERE MOVING SLOWLY TO THE EAST AT 5 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
Special weather statement, May 24, 5:40 PM MDT, 27 minutes before
COZ076-250040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 540 PM MDT SUN MAY 24 1998 ...THUNDERSTORMS DEVELOPING OVER NORTHERN CROWLEY AND SOUTHEASTERN OTERO COUNTY... ...TORNADO WATCH IS IN EFFECT UNTIL 7 PM MDT... AT 536 PM...PUEBLO RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING ACROSS NORTHERN CROWLEY AND SOUTHEASTERN OTERO COUNTY. THESE STORMS WERE MOVING SLOWLY TO THE EAST AT 5 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING. IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE. MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:14 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 61 min |
| May 24, 6:28 PM MDT | Tornado Warning | PUB | Otero | 57 min |
| May 24, 6:49 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 61 min |
| May 24, 7:14 PM MDT | Severe Thunderstorm Warning | PUB | Bent | 56 min |
| May 24, 7:20 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.